Alert archive / North Dakota / Flash Flood Warnings in 2010

Flash Flood Warning 1, NWS Grand Forks, ND

March 19, 2010Grand Forks County, North Dakota

NWS Grand Forks, ND issued this flash flood warning at Mar 19, 2010, 7:25 PM CDT for Grand Forks County, North Dakota. It was in force for 15 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 19, 2010, 7:25 PM CDT (00:25 UTC)
Expired
Mar 20, 2010, 9:56 AM CDT
In force
15 hr
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Flood severity
None

County Grand Forks County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 66 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 19, 9:25 PM CDTFLASH FLOODManvel, NDWATER ROSE RAPIDLY NEAR MANVEL DUE TO A DOWNSTREAM ICE JAM AND BACKWATER ON THE TURTLE RIVER. WATER ROSE OVER 3 FEET AND THREATENED HOMES NEAREST THE RIVER...WITH SOME HOMES REQUIRING EMERGENCY SANDBAG PROTECTION. BREAKOUT FLOWS FROM THE RIVER ALSO FLOODED THE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 119 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 0.4 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2010-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2010-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1804 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

699 
WGUS53 KFGF 200026
FFWFGF
NDC035-201500-
/O.NEW.KFGF.FF.W.0001.100320T0026Z-100320T1500Z/
/00000.0.IJ.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
725 PM CDT FRI MAR 19 2010

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* FLASH FLOOD WARNING FOR ICE JAM FLOODING IN...
  NORTHEASTERN GRAND FORKS COUNTY IN NORTHEAST NORTH DAKOTA...

* UNTIL 1000 AM CDT SATURDAY

* AT 720 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED MANY      
  STATE...COUNTY AND TOWNSHIP ROADS CLOSED IN THE VICINITY OF        
  MANVEL. COUNTY ROAD 33 WAS CLOSED NEAR MANVEL THIS EVENING. WATER  
  LEVELS ALONG THE TURTLE RIVER NEAR MANVEL HAVE RISEN ABOUT 3 FEET  
  TODAY DUE TO A COMBINATION OF AN ICE JAM DOWNSTREAM AND BACKWATER  
  IMPACTS FROM THE RISING RED RIVER. THE RIVER LEVEL MAY RISE AN     
  ADDITIONAL 2 FEET OVERNIGHT. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...MANVEL.

THE FOLLOWING STREAM IS INCLUDED IN THE WARNING...TURTLE RIVER.

THE FOLLOWING TOWNSHIPS ARE INCLUDED IN THE WARNING...TURTLE RIVER
TOWNSHIP...FERRY TOWNSHIP...HIGDEM TOWNSHIP AND RYE TOWNSHIP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE 
TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT
TO FLOODING WHEN WATER BEGINS RISING.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAND
FORKS.

&&

LAT...LON 4819 9720 4819 9715 4800 9715 4802 9723

$$

BRAMER
2 follow-up statements
813 
WGUS73 KFGF 200924
FFSFGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
418 AM CDT SAT MAR 20 2010

NDC035-201500-
/O.CON.KFGF.FF.W.0001.000000T0000Z-100320T1500Z/
/00000.0.IJ.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRAND FORKS ND-
418 AM CDT SAT MAR 20 2010

...THE FLASH FLOOD WARNING FOR ICE JAM FLOODING REMAINS IN EFFECT
UNTIL 1000 AM CDT FOR NORTHEASTERN GRAND FORKS COUNTY...

LOCAL LAW ENFORCEMENT OFFICIALS REPORTED MANY STATE...COUNTY AND 
TOWNSHIP ROADS REMAIN CLOSED IN THE VICINITY OF MANVEL. COUNTY ROAD 
33 WAS CLOSED NEAR MANVEL. WATER LEVELS ALONG THE TURTLE RIVER NEAR 
MANVEL HAVE RISEN ABOUT 3 FEET DUE TO A COMBINATION OF AN ICE JAM 
DOWNSTREAM AND BACKWATER IMPACTS FROM THE RISING RED RIVER. THE 
RIVER LEVEL MAY RISE AN ADDITIONAL 2 FEET OVERNIGHT INTO SATURDAY 
MORNING. ADDITIONAL DETAILS WILL BE AVAILABLE EARLY SATURDAY MORNING 
AFTER SUNRISE.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...MANVEL.

THE FOLLOWING STREAM IS INCLUDED IN THE WARNING...TURTLE RIVER.

THE FOLLOWING TOWNSHIPS ARE INCLUDED IN THE WARNING...OAK PARK
TOWNSHIP...TURTLE RIVER TOWNSHIP...FERRY TOWNSHIP...HIGDEM TOWNSHIP
AND RYE TOWNSHIP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT
TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 4819 9720 4819 9715 4800 9715 4802 9723

$$
DK
810 
WGUS73 KFGF 201456
FFSFGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
948 AM CDT SAT MAR 20 2010

NDC035-201503-
/O.CAN.KFGF.FF.W.0001.000000T0000Z-100320T1500Z/
/00000.0.IJ.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRAND FORKS ND-
955 AM CDT SAT MAR 20 2010

...THE FLASH FLOOD WARNING HAS FOR NORTHEASTERN GRAND FORKS COUNTY 
HAS EXPIRED...
 
* THE MANVEL FIRE CHIEF HAS INDICATED THAT FLOOD WATERS SOUTH OF 
  MANVEL HAVE DECREASED SOMEWHAT OVERNIGHT...WHILE HAVING RISEN 
  ABOUT SIX INCHES OVER MOST OTHER AREAS. THE THREAT FOR FLASH 
  FLOODING IS NO LONGER A CONCERN AND THE WARNING IS ALLOWED TO 
  EXPIRE. 

* RESIDENTS SHOULD BE AWARE THAT PLENTY OF WATER WILL COVER
  ROADWAYS AND FIELDS FOR QUITE SOME TIME THROUGHOUT NORTHEAST NORTH 
  DAKOTA. AN AREAL FLOOD WARNING REMAINS IN EFFECT FOR THE REGION.   

LAT...LON 4819 9720 4819 9715 4800 9715 4802 9723

$$

WJB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Mar 19, 6:01 PM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, Mar 19, 6:01 PM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
601 PM CDT FRI MAR 19 2010

.DISCUSSION...
UPDATED DISCUSSION FOR AVIATION SECTION.

&&

.AVIATION...
DEPARTING LOW PRES AND APPROACHING HIGH WILL LEAD TO IMPROVING
CONDITIONS...AS AN REMAINING CLOUDS SCATTER...AND THEN CLEAR THIS
EVENING. ALSO...WITH WEAKENING GRADIENT...WINDS WILL BECOME LIGHT
TONIGHT...THOUGH WITH RETURN FLOW ON SAT WINDS WILL BACK AND BECOME
GUSTY...ESPECIALLY IN NODAK.

&&

.HYDROLOGY...
NO MEASURABLE PRECIPITATION IS EXPECTED THROUGH THE WEEKEND...WITH
JUST A FEW FLURRIES TODAY. A SYSTEM WILL MOVE INTO THE AREA EARLY
NEXT WEEK...AND MAY BRING A MIX OF RAIN AND SNOW. THIS SYSTEM WILL
LIKELY HAVE LITTLE IMPACT ON THE RIVERS. SNOW WOULD BE MORE LIKELY
IN THE N VALLEY WHILE RAIN OR SNOW MORE LIKELY IN THE S RED RIVER
VALLEY. TEMPS HAVE FALLEN WELL BELOW FREEZING AND THIS WILL
EVENTUALLY SLOW DOWN RUNOFF INTO THE RIVERS. N WINDS WILL DIMINISH
BY LATE AFTERNOON.

ON THE RED...HIGH WATER STAGES ARE PROJECTED TO OCCUR OVER THE
WEEKEND OR EARLY NEXT WEEK FROM FARGO THROUGH OSLO. OSLO WAS RISING
AT A MORE RAPID CLIP DUE TO SOME UPSTREAM ICE. STILL LOOKING FOR
END OF MONTH FOR WAVE CREST TO CLEAR PEMBINA AND MOVE TO OUR
NEIGHBORS TO THE N.

THE MAIN ICE ISSUES ARE NEAR LISBON...KINDRED AND ENDERLIN. ICE WAS
NOT FLOWING AT ALL NEAR KINDRED. THE SHEYENNE AT VALLEY CITY IS NOW
PROJECTED TO CREST BELOW FLOOD STAGE...BUT THIS IS DEPENDENT ON
FULL EFFECT OF 3400 CFS RELEASES FROM BALDHILL.

THE ABSARAKA DAM ON SWAN CREEK UPSTREAM OF CASSELTON CONTINUES TO
REMAIN INTACT...ALTHOUGH SOME EROSION WAS CONTINUING. AT THIS
POINT...THE SITUATION IS BEING MONITORED CLOSELY BY CASS COUNTY AND
THE NATIONAL GUARD.

WEST FARGO...HARWOOD...HENDRUM...SHELLY AND CLIMAX WILL CONTINUE TO
BE BACKWATER AFFECTED FROM THE MAIN STEM RED RIVER. HILLSBORO
TRENDING TOWARD MAJOR BUT RATE OF RISE HAS DECREASED RECENTLY AND
WILL NOT RAISE WARNING SEVERITY AT THIS TIME.

MANY MN TRIBUTARIES NEAR THE RED RIVER ARE FORECAST TO HOLD STEADY OR
FALL. MN SITES FORECAST TO RISE NEAR THE RED RIVER WILL BE THOSE
AFFECTED BY BACKWATER.

&&

.PREV DISCUSSION... /ISSUED 245 PM CDT FRI MAR 19 2010/

SHORT TERM...
THE MAIN FORECAST CHALLENGES ARE TEMPERATURES AND PCPN. WHEN LOOKING
AT THE LATEST SURFACE ANALYSIS...SURFACE HIGH PRESSURE IS CENTERED
IN SE ALBERTA...SW SASK...AND CENTRAL MT...WITH A RIDGE AXIS THROUGH
W ND INTO CENTRAL SD. WHEN COMPARING THE MODELS...THE MODELS REMAIN
IN PRETTY GOOD AGREEMENT THROUGH THE WEEKEND...SO ENDED UP USING A
MODEL BLEND FOR THE FORECAST.

A SURFACE RIDGE MOVES THROUGH FOR TONIGHT AND SAT...KEEPING THE AREA
DRY WITH TEMPERATURES NEAR TO SLIGHTLY BELOW NORMAL. THEN FOR SAT
NIGHT INTO SUN...A CLIPPER MOVES THROUGH S CANADA...SWITCHING THE
WINDS BACK TO THE SW-W...WHICH WILL PROVIDE SLIGHTLY WARMER
TEMPERATURES FOR SUN INTO MON. THE NEXT CHANCE OF PCPN WOULD START
ON MON AFTERNOON AND AFFECT MAINLY IN THE N AREAS. AT THIS TIME...ANY
PCPN APPEARS TO BE LIGHT.

LONG TERM (TUE-FRI)...
MODELS OVERALL ARE IN FAIRLY GOOD AGREEMENT IN KEEPING E ND/NW MN
IN NW FLOW ALOFT. HPC USED THE 00Z ECMWF AS MODEL OF PREFERENCE
FOR ITS MAPS AND TEMPS. SEVERAL SHORT WAVES ARE FORECAST TO MOVE
SE AND ACROSS THE AREA...ONE TUE AND THE OTHER FRI. TRACK OF
THESE SHORT WAVES WILL RIDE ALONG A STRONG BAROCLINIC BOUNDARY
WHICH WILL SET UP OVER EXTREME N ND/EXTREME N MN AND S MANITOBA.
THE ONE ON TUE HAS BEEN PROGGED TO BE A BIT FARTHER N AND WEAKER
WITH EACH NEW RUN...WITH BEST THREAT FOR LIGHT PCPN TO BE CLOSER
TO THE CANADIAN BORDER. A BIT STRONGER SYSTEM FOR FRI PSBL BUT
THESE ARE FAST MOVING SYSTEMS SO PCPN AMOUNTS WILL NOT BE
SIGNIFICANT. TEMPERATURES COULD VARY CONSIDERABLY FROM N TO S AND
DAY TO DAY AS THESE SHORT WAVES MOVE THROUGH. OVERALL IDEA IS FOR
A BIT WARMER TEMPS MOST PERIODS THAN IT WAS SHOWN A FEW DAYS AGO.

AVIATION...18Z TAFS...
PRESSURE GRADIENT WILL SLOWLY WEAKEN THROUGH THE DAY...WITH WINDS
DROPPING SUBSTANTIALLY AFT 02Z WITH LOSS OF DIURNAL MIXING. MVFR
SC WILL IMPACT KBJI THROUGH MID AFTERNOON...WITH REMAINING TAF
SITES MAINLY SKC TO SCT MVFR THROUGH REST OF TODAY. THE EXCEPTION
WILL BE OVER KDVL WHERE SELF DESTRUCTIVE SUNSHINE WILL CONTINUE TO
LEAD TO BKN MVFR THROUGH AROUND 00Z. OTHERWISE...AN IMPROVING
PATTERN WILL TAKE HOLD ACROSS E ND/W MN WITH HIGH PRES ADVANCING.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...AREAL FLOOD WARNING FOR RICHLAND...RANSOM...SARGENT...CASS...
BARNES...TRAIL...STEELE...GRIGGS...GRAND FORKS...EASTERN WALSH...
AND PEMBINA COUNTIES.

MN...AREAL FLOOD WARNING FOR KITTSON...WESTERN MARSHALL...WESTERN
POLK...NORMAN...CLAY AND WILKIN COUNTIES.

&&

SPEICHER/WFO DLH
Hazardous weather outlook, Mar 19, 5:36 AM CDT, 13 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
536 AM CDT FRI MAR 19 2010

MNZ001>004-007-029-NDZ008-016-027>030-038-039-049-052-053-201045-
WEST POLK-NORMAN-CLAY-KITTSON-WEST MARSHALL-WILKIN-PEMBINA-
EASTERN WALSH COUNTY-GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-
RANSOM-SARGENT-RICHLAND-
536 AM CDT FRI MAR 19 2010

...AREAL FLOOD WARNINGS REMAIN IN EFFECT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

AREAL FLOODING CONTINUES TO RESULT IN NUMEROUS ROAD CLOSURES IN
LOW LYING AREAS ACROSS THE ENTIRE RED RIVER VALLEY. COLDER
TEMPERATURES WILL ALSO CAUSE ICE TO FORM NEAR ANY SLOW MOVING
BODIES OF WATER. INFORMATION ON RIVER FLOODING CAN BE FOUND IN
FLOOD WARNINGS AND FLOOD STATEMENTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A CHANCE FOR SOME SNOW OR RAIN EARLY NEXT
WEEK IN THE RED RIVER VALLEY...BUT NO MAJOR STORMS ARE IN SIGHT.
FLOODING WILL REMAIN A CONCERN THROUGH NEXT WEEK THROUGHOUT THE
RED RIVER VALLEY AS WATER IN THE RIVER SYSTEMS CONTINUES TO
FLOW.

.SPOTTER INFORMATION STATEMENT...

PLEASE REPORT FLOODING TO LOCAL LAW ENFORCEMENT OR THE NATIONAL
WEATHER SERVICE.

NDZ006-007-014-015-024-026-054-201045-
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-WESTERN WALSH COUNTY-
536 AM CDT FRI MAR 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

COLDER TEMPERATURES WILL CAUSE STANDING BODIES OF WATER TO
FREEZE...AND LOCAL RUNOFF WILL END THROUGH TONIGHT IN THE DEVILS
LAKE BASIN. INFORMATION ON RIVER FLOODING CAN BE FOUND ON FLOOD
WARNINGS AND FLOOD STATEMENTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR SNOW ON MONDAY AND TUESDAY IN THE DEVILS
LAKE BASIN. AT THIS TIME ACCUMULATIONS SHOULD BE ON THE LIGHT SIDE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-201045-
ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-
RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WEST OTTER TAIL-
EAST OTTER TAIL-WADENA-GRANT-
536 AM CDT FRI MAR 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THE FLOODING THREAT IN WESTERN MINNESOTA CONTINUES TO DECREASE.
INFORMATION ON RIVER FLOODING CAN BE FOUND ON FLOOD WARNINGS AND
FLOOD STATEMENTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS THE CHANCE FOR SNOW OR RAIN EARLY NEXT WEEK IN WESTERN
MINNESOTA. AT THIS TIME...ANY ACCUMULATIONS SHOULD BE ON THE LIGHT
SIDE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DK

Nearby

Flash Flood Warnings in North Dakota, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.